Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 45, NWS Portland, OR
NWS Portland, OR issued this gale warning at Dec 13, 2021, 9:08 AM PST. It took effect at Dec 13, 2021, 1:00 PM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 9:08 AM PST (17:08 UTC)
- In effect from
- Dec 13, 2021, 1:00 PM PST
- Expired
- Dec 13, 2021, 6:29 PM PST
- In force
- 5 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
293
WHUS76 KPQR 131708
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
908 AM PST Mon Dec 13 2021
PZZ250-270-140615-
/O.UPG.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
/O.NEW.KPQR.GL.W.0045.211213T2100Z-211214T1100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
908 AM PST Mon Dec 13 2021
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM PST
TUESDAY...
* WHAT...Southwest winds 20 to 30 kt with to 35 kt and seas 16 to
19 ft at 15 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 NM.
* WHEN...From 1 PM this afternoon to 3 AM PST Tuesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-140615-
/O.EXT.KPQR.SC.Y.0219.000000T0000Z-211215T1100Z/
Columbia River Bar-
908 AM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...16 to 18 ft this morning, subsiding to 14 to
16 ft by late this afternoon before subsiding 12 to 14 ft
overnight before settling in the 10 to 12 ft range for most of
Tuesday.
- FIRST EBB...Around 1230 PM Monday. Seas 19 to 21 ft with
breakers.
- SECOND EBB...Around 145 AM Tuesday. Seas 17 to 19 ft with
breakers likely.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 3 AM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ255-275-140615-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
908 AM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
TUESDAY...
* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas
16 to 19 ft at 15 seconds decreasing to 10 to 12 ft by Tuesday
evening.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR out
60 NM.
* WHEN...Until 6 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland3 follow-up statements
052
WHUS76 KPQR 132315
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
315 PM PST Mon Dec 13 2021
PZZ250-270-141100-
/O.CON.KPQR.GL.W.0045.000000T0000Z-211214T1100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
315 PM PST Mon Dec 13 2021
...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...
* WHAT...Southwest winds 20 to 30 kt with to 35 kt and seas 16
to 19 ft at 15 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 NM.
* WHEN...From 1 PM this afternoon to 3 AM PST Tuesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-141215-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T1100Z/
Columbia River Bar-
315 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...15 to 17 ft this evening subsiding 12 to 14 ft
overnight before settling in the 10 to 12 ft range for most of
Tuesday before climbing back into the 13 to 15 ft range late
Tuesday night.
- FIRST EBB...Around 1 AM Tuesday. Seas 16 to 18 ft with
breakers likely.
- SECOND EBB...Around 130 PM Tuesday. Seas 11 to 13 ft with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 3 AM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ255-275-141215-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
315 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
TUESDAY...
* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and seas
16 to 19 ft at 15 seconds decreasing to 10 to 12 ft by Tuesday
evening.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR out
60 NM.
* WHEN...Until 6 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland856
WHUS76 KPQR 132316 CCA
MWWPQR
URGENT - MARINE WEATHER MESSAGE...CORRECTED
National Weather Service Portland OR
316 PM PST Mon Dec 13 2021
PZZ250-270-141100-
/O.COR.KPQR.GL.W.0045.000000T0000Z-211214T1100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
316 PM PST Mon Dec 13 2021
...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...
* WHAT...Southwest winds 20 to 30 kt with to 35 kt and seas 16
to 19 ft at 15 seconds expected.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 NM.
* WHEN...Until 3 AM PST Tuesday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-141215-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T1100Z/
Columbia River Bar-
316 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...15 to 17 ft this evening subsiding 12 to 14 ft
overnight before settling in the 10 to 12 ft range for most of
Tuesday before climbing back into the 13 to 15 ft range late
Tuesday night.
- FIRST EBB...Around 1 AM Tuesday. Seas 16 to 18 ft with
breakers likely.
- SECOND EBB...Around 130 PM Tuesday. Seas 11 to 13 ft with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 3 AM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ255-275-141215-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
316 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
TUESDAY...
* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and seas
16 to 19 ft at 15 seconds decreasing to 10 to 12 ft by Tuesday
evening.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR out
60 NM.
* WHEN...Until 6 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland646
WHUS76 KPQR 140229
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
629 PM PST Mon Dec 13 2021
PZZ250-270-141200-
/O.CAN.KPQR.GL.W.0045.000000T0000Z-211214T1100Z/
/O.EXA.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
629 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST TUESDAY...
* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas
11 to 16 ft at 15 seconds.
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM and Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 NM.
* WHEN...Until 6 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-141200-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T1100Z/
Columbia River Bar-
629 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...15 to 17 ft this evening subsiding 12 to 14
ft overnight before settling in the 10 to 12 ft range for
most of Tuesday before climbing back into the 13 to 15 ft
range late Tuesday night.
- FIRST EBB...Around 1 AM Tuesday. Seas 16 to 18 ft with
breakers likely.
- SECOND EBB...Around 130 PM Tuesday. Seas 11 to 13 ft with
breakers.
- THIRD EBB...Around 2 PM Wednesday. Seas 14 to 16 ft with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 3 AM PST Wednesday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
PZZ255-275-141200-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
629 PM PST Mon Dec 13 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST
TUESDAY...
* WHAT...West winds 10 to 20 kt and seas 12 to 15 ft at 15
seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 6 PM PST Tuesday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 13, 4:16 AM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Dec 13, 4:16 AM PST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Portland OR
416 AM PST Mon Dec 13 2021
.SYNOPSIS...A cool and wet weather pattern will continue to bring
valley rain and mountain snow for much of the next week, with
significant . There is potential for a rain/snow mix, or even all
snow, developing in the lowlands of southwest Washington and the
Willamette Valley Tuesday morning and especially Wednesday morning.
Thunderstorms will be possible over the waters and coastal areas
today through tonight.
&&
.SHORT TERM...Today through Wednesday...A longwave trough over the
northeast Pacific continues to spin, with it's upper low center just
west of Vancouver Island. Water vapor satellite continues to show an
embedded shortwave trough just off the Oregon coast, expected to move
north along the coast later this morning. With the upper feature
continuing to provide cold air aloft, showers and isolated
thunderstorms are occurring with this shortwave. The current brief
break in showers across the area will be filled in with more
widespread showers later this morning and into the afternoon. Viewing
forecast soundings, snow levels will rise just slightly as warmer air
is drawn up slightly ahead of the shortwave. This should keep
precipitation as snow around 2000 feet, where we saw snow down to
near 1400 feet overnight last night. Will keep the Winter Weather
Advisories in place as snowfall rates will pick up again with the
shortwave this morning. Advisories in place for the Willapa Hills,
northern Coast Range and Cascade foothills above 2000 feet through
noon, with rates slowing in the afternoon as well as snow mixing in
with some rain, and snow ratios decreasing during the afternoon.
This evening, the energy will split with part going north into
Washington and the other part diving further south into California.
Will see a decrease in precipitation rates, though orographics will
keep decent snowfall rates into the Cascades, so will keep the
advisory in place for the higher Cascades through midnight. The upper
trough feature will move inland late tonight into early Tuesday
morning, keeping a chance for showers in place, as well as coastal
thunderstorms. 850mb temperatures are down to near -5.5 deg with
snow levels down near 500 feet in the interior. Diving into models to
look for any sort of surface or 850mb feature that may bring in a
localized area of heavier precipitation, however at this time no
model brings one into the forecast area. The one exception may be the
GFS which deepens a surface feature, a 992mb low just off the coast
of Grays Harbor, which would then increase precipitation over the
Willapa Hills, with snow above 1000 feet.
Scattered showers will continue on Tuesday as a surface low pressure
in the Gulf of Alaska moves southeastward towards the Pacific
Northwest into Wednesday. The pressure gradient ahead of the strong
occluding front will become easterly, potentially bringing in colder
air through the Columbia River Gorge. So while warmer air aloft is
moving in ahead of the next system, potentially to bring snow levels
up to 3000 feet, it will fight the colder air moving west towards the
system. This appears to bring an even better chance to see some
potential light snow to reach though the Columbia River Gorge, the
Portland metro and southwest Washington for much of Wednesday
morning. Most guidance, besides the Canadian, shows this potential,
and the NBM suggests the probabilities of 1" at KPDX, KHIO, etc. have
increased to 30-40% during the time...though this will be on the very
upper end of what actually falls. Therefore have lowered the snow
levels in the forecast to have a chance of snow across the lower
valleys Wednesday morning. The front will push onshore through the
day Thursday to bring another round of moderate precipitation to the
area, with another good round of snow for the Cascades, potentially
bringing another 6-14" through Wednesday night. /Kriederman
&&
.LONG TERM...Wednesday night through Sunday...An upper and surface
low pressure will slide east-southeastward towards the Oregon coast
late Wednesday, keeping a wet and showery pattern for the forecast
area. Most models agree it will take a far enough north track that
southerly flow in advance of the low pressure will result in snow
levels rising above 1500-2000 ft across most of the region late
Wednesday into Thursday. However, there are certainly plenty of
members in the EPS and GEFS systems that keep snow levels lower and
result in accumulating snow of more than 1" across inland valleys,
particularly across Yamhill, Washington and Columbia Counties. NBM4.1
probabilities of 1" of snow are now only keeping Aurora down to Salem
in the sub 25% during this time, whereas the rest are now in the
25-40% range.
Either way, there is a good agreement among the ensemble guidance
that a shortwave ridge will transition across the area late Thursday
into Friday. This will result in precipitation coming to end rather
quickly Thursday and will likely result in a 12-24 hour period of
dry weather late Thursday into at least early Friday. Ensemble
guidance is in pretty agreement another shortwave trough will drop
southeastward out of the Gulf of Alaska and across the Pacific
Northwest late Friday into Saturday. This appears likely to bring
another solid shot of valley rain and mountain snow. The progressive
pattern brings few hydrology concerns, but there are approximately 5-
10% of the GEFS and EPS members that produce enough QPF to result in
some issues, particularly on our flashier rivers like the Grays
River. Snow levels appear likely to rise above the Cascade passes
ahead of the front, but they should fall solidly below the passes
behind the cold front and will likely result in a period of
hazardous winter travel conditions across the Cascades at some
point late Friday or Saturday.
An additional shortwave trough appears likely to shift into the
Pacific Northwest late in the weekend bringing with it another
round of valley rain and mountain snow. /Neuman/Kriederman
&&
.AVIATION...12z TAFs: A complex and broad upper trough will
linger off the Pac NW coast through Tuesday morning, keeping the
weather cool and unsettled across the district. One disturbance
moving up the coast is leading to light rain and deteriorating
conditions inland, especially near the Columbia River Gorge.
There may be brief improvement between disturbances this morning,
but the next disturbance will likely spread -RA south to north
across the area by around 20z, leading to another round of MVFR
in some areas. A compact area of low pressure may bring another
round of gusty winds near KAST this evening as it moves onshore
just to their north. Precipitation becomes less widespread this
evening, but there will still be a few showers around. Isolated
thunderstorms will remain possible near the coast through tonight
due to the moist and unstable air mass. Fog may be a bit
widespread if it clears out enough tonight, but it remains
uncertain as to whether or not sufficient clearing and calming will
occur overnight.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Persistent -RA has caused cigs to lower
into the MVFR category, where they will probably remain for the
majority of today. S-SE winds will likely turn more easterly
again today, increasing a bit as low pressure moves north near
the coast. Once this low moves north of the Columbia River late
this afternoon, winds should shift more southerly again. This
should allow some improvement in conditions this evening. Weagle
&&
.MARINE...Updated the forecast earlier to increase westerly
swell throughout the coastal waters until daybreak Monday. Buoy
observations from Buoy 46089 have increased to 20-21 ft, when
models were forecasting seas holding in the mid to high teens.
Using local swell decay tools, it appears to be swell which
increased 24 ft this afternoon at Buoy 46005. The enhanced swell
should impact the coastal waters through about 7 or 8 AM before
subsiding. Confidence in this timing will be low until
significant lowering of the swell occurs upstream at Buoy 46089.
It still appears the swell will fall short of High Surf
criteria, but it will make things that much more uncomfortable
for anyone attempting to cross the Columbia River Bar early this
morning.
Otherwise, squally showers will persist over the coastal waters
as additional disturbances lift northward overhead or nearby.
This will keep the atmosphere unstable enough to produce showers
and a few thunderstorms through tonight. Some 06z models are
starting to suggest compact low pressure tightening up while
lifting north through the coastal waters this afternoon, with
some models suggesting gale force gusts are possible. That said,
NBM 4.1 is showing a 50/50 chance of gale force gusts occurring
at some point in the next 24 hours - enough to take note but not
quite enough to give confidence for a Gale Warning. The SCA
should cover winds and seas nicely, but it may need to be
upgraded if it becomes the disturbance now near 40N/130W
strengthens more rapidly than expected.
The start of the upcoming week looks to remain active. Models
are suggesting that weak, embedded lows within the overall flow
could bring some isolated periods of gale or near gale force
winds to the water through Tuesday. At this time these gale force
winds are not expected to be prolific across the waters, but
will continue to monitor as models are showing some
discrepancies. General seas are expected to stay above 10 feet
through Tuesday. Wednesday, a strong low is expected to approach
the region. This low will likely bring another round of strong
Small Craft Winds and seas building back into the teens. There
remains a lot of variability as to how the Wednesday low will
position itself within the northeastern Pacific, which is causing
a fair amount of uncertainty. However, the active weather
pattern is expected to continue through the middle of the
upcoming week. Weagle/42
.BEACH HAZARDS...A beach hazards statement remains in effect
through Monday for an elevated risk of sneaker waves along our
coast. Large, powerful long-period westerly swell continues to
increase the risk of energetic waves that can sweep people or
animals in the surf zone off rocks and into the cold and
turbulent ocean.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until midnight PST tonight for Cascades
in Lane County-Northern Oregon Cascades.
Winter Weather Advisory until noon PST today for Coast Range of
Northwest Oregon-Northern Oregon Cascade Foothills.
WA...Winter Weather Advisory until midnight PST tonight for South
Washington Cascades.
Winter Weather Advisory until noon PST today for South
Washington Cascade Foothills-Willapa Hills.
PZ...Small Craft Advisory until 6 PM PST Tuesday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until 6 AM PST Tuesday for Columbia River
Bar.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.